ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: TH-PO150

Azacitidine Inhibition of Creatinine Tubular Secretion: A Case Report

Session Information

Category: Trainee Case Report

  • 1500 Onco-Nephrology

Authors

  • Kallis, Christos, Perelman School of Medicine, University of Pennsylvania, Philadelphia, Pennsylvania, United States
  • Luger, Selina, Perelman School of Medicine, University of Pennsylvania, Philadelphia, Pennsylvania, United States
  • Hogan, Jonathan J., Perelman School of Medicine, University of Pennsylvania, Philadelphia, Pennsylvania, United States
  • Geara, Abdallah Sassine, Perelman School of Medicine, University of Pennsylvania, Philadelphia, Pennsylvania, United States
Introduction

It is well documented that a number of medications lead to mild to moderate and reversible elevations of serum creatinine (SCr) without affecting glomerular filtration rate. In many instances, the discovery of this effect is a result of clinical observation with high index of suspicion. Such as an observation is also illustrated in our case report on a patient who has been receiving azacitidine.

Case Description

A 63-y/o male with PMH of FLT3+ AML in remission and stage 4 CKD was referred for episodic worsening of SCr. The initial presentation of AML was with a blastic crisis and AKI due to tumor lysis syndrome requiring urgent hemodialysis (HD). He was continued on intermittent HD for an additional 2 months and was able to come off HD with a new baseline SCr of 2.5 mg/dL. Around the same time, he was initiated on chemotherapy with azacitidine 75 mg/m2 of body surface area subcutaneously daily for 7 days every 4 weeks.
Upon evaluation of the patient in our Clinic 9 months after his AML diagnosis, transient elevations in SCr were noted, as illustrated in figure 1. The sharp rise in SCr was noted at the dates during which azacitidine was administered. Following careful review of history, which was unrevealing as to the cause of fluctuating SCr, decision was made to monitor SCr concurrently with serum cystatin C during and after administration of azacitidine. Serum cystatin C did not follow the same trend, raising suspicion for inhibition of creatinine tubular secretion by azacitidine without affecting renal function per se.

Discussion

The current drug label for azacitidine recommends that if unexplained elevations of SCr occur, the next cycle of therapy to be delayed until values return to normal or baseline and the dose to be reduced by 50%. To our knowledge, inhibition of creatinine tubular secretion by azacitidine was not previously reported. This case calls for the effects of azacitidine on renal proximal tubular transporters to be defined with physiologic studies, as this would have important implications on the underlying diseases being treated.